Journal of Homotopy and Related Structures

, Volume 14, Issue 1, pp 109–197 | Cite as

Waldhausen Additivity: classical and quasicategorical

  • Thomas M. FioreEmail author
  • Malte Pieper


We use a simplicial product version of Quillen’s Theorem A to prove classical Waldhausen Additivity of \(wS_\bullet \), which says that the “subobject” and “quotient” functors of cofiber sequences induce a weak equivalence \(wS_\bullet {\mathcal {E}}({\mathcal {A}},{\mathcal {C}},{\mathcal {B}}) \rightarrow wS_\bullet {\mathcal {A}}\times wS_\bullet {\mathcal {B}}\). A consequence is Additivity for the Waldhausen K-theory spectrum of the associated split exact sequence, namely a stable equivalence of spectra \({\mathbf {K}}({\mathcal {A}}) \vee {\mathbf {K}}({\mathcal {B}}) \rightarrow {\mathbf {K}}({\mathcal {E}}({\mathcal {A}},{\mathcal {C}},{\mathcal {B}}))\). This paper is dedicated to transferring these proofs to the quasicategorical setting and developing Waldhausen quasicategories and their sequences. We also give sufficient conditions for a split exact sequence to be equivalent to a standard one. These conditions are always satisfied by stable quasicategories, so Waldhausen K-theory sends any split exact sequence of pointed stable quasicategories to a split cofiber sequence. Presentability is not needed. In an effort to make the article self-contained, we recall all the necessary results from the theory of quasicategories, and prove a few quasicategorical results that are not in the literature.


Waldhausen K-theory Additivity Quasicategory Joyal model structure Natural pushout functor 



Scientific Acknowledgements: We thank David Gepner and Andrew Blumberg for helpful discussions explaining their work with Tabuada [3], some suggestions that lead to Propositions 2.12 and 6.11, and discussions relating to some results in Sect. 5. We also thank Clark Barwick for patiently answering our questions about his work [1] and for some comments about the present paper. We thank Emily Riehl and Dominic Verity for explaining to us their results [37, Corollary 5.2.20] and [38, Theorem 1.1]; their explanations positively impacted Sect. 3.6. We also thank Wolfgang Lück, Niko Naumann, Ulrich Bunke, Georgios Raptis, John Lind, Justin Noel, Mike Shulman, Marcy Robertson, and Parker Lowrey for suggestions, interesting discussions, or the occasional email. We thank the referee for helpful suggestions on the improvement of the manuscript. Thomas Fiore thanks the Regensburg Sonderforschungsbereich 1085: Higher Invariants and the Regensburg Mathematics Department for a very stimulating working environment during his September 2015–July 2016 sabbatical visit. Finally, Thomas Fiore also thanks the organizers of the 2007–2008 thematic programme on Homotopy Theory and Higher Categories at the Centre de Recerca Mathemàtica in Bellaterra: André Joyal, Carles Casacuberta, Joachim Kock, Amnon Neeman, and Frank Neumann. André Joyal’s Advanced Course on Simplicial Methods in Higher Categories and his accompanying foundational text [24] have been a tremendous influence on the present paper. At the Universitat Autònoma de Barcelona in 2007–2008, Thomas Fiore was supported on Grant SB2006-0085 of the Spanish Ministerio de Educación y Ciencia.

Financial Acknowledgements: Thomas Fiore gratefully acknowledges support from several sources during the genesis of this paper. A Humboldt Research Fellowship for Experienced Researchers supported Thomas Fiore during his September 2015–July 2016 sabbatical at Universität Regensburg. The Max-Planck-Institut für Mathematik supported his research stays in Bonn in May–June 2011 and July 2013. A Small Grant for Faculty Research from the University of Michigan-Dearborn supported some travel costs to Bonn, and a Rackham Faculty Research Grant of the University of Michigan made possible his weekend trip to Regensburg in July, 2011 to discuss with David Gepner. Malte Pieper was supported by the ERC Advanced Grant “KL2MG-interactions” (no. 662400) granted by the European Research Council to Wolfgang Lück.


  1. 1.
    Barwick, C.: On the algebraic \(K\)-theory of higher categories. J. Topol. 9(1), 245–347 (2016). arXiv:1204.3607 MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Barwick, C.: On exact \(\infty \)-categories and the Theorem of the Heart. Compos. Math. 151(11), 2160–2186 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Blumberg, A.J., Gepner, D., Tabuada, G.: A universal characterization of higher algebraic \(K\)-theory. Geom. Topol. 17(2), 733–838 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Blumberg, A.J., Mandell, M.A.: Algebraic \(K\)-theory and abstract homotopy theory. Adv. Math. 226(4), 3760–3812 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Blumberg, A.J., Mandell, M.A.: Derived Koszul duality and involutions in the algebraic \(K\)-theory of spaces. J. Topol. 4(2), 327–342 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Boardman, J.M., Vogt, R.M.: Homotopy Invariant Algebraic Structures on Topological Spaces. Lecture Notes in Mathematics, vol. 347. Springer, Berlin (1973)CrossRefzbMATHGoogle Scholar
  7. 7.
    Cisinski, D.-C., Moerdijk, I.: Dendroidal sets as models for homotopy operads. J. Topol. 4(2), 257–299 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cisinski, D.-C., Neeman, A.: Additivity for derivator \(K\)-theory. Adv. Math. 217(4), 1381–1475 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cordier, J.-M:. Sur la notion de diagramme homotopiquement cohérent. Cahiers Topologie Géom. Différentielle 23(1), 93–112 (1982). [Third Colloquium on Categories, Part VI (Amiens, 1980)] Google Scholar
  10. 10.
    Cordier, J.-M., Porter, T.: Homotopy coherent category theory. Trans. Am. Math. Soc. 349(1), 1–54 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Dugger, D., Spivak, D.I.: Mapping spaces in quasi-categories. Algebraic Geom. Topol. 11(1), 263–325 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dwyer, W.G., Kan, D.M.: Calculating simplicial localizations. J. Pure Appl. Algebra 18(1), 17–35 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Fiore, T.M.: Approximation in \(K\)-theory for Waldhausen quasicategories. Preprint (2018). arXiv:1303.4029
  14. 14.
    Fiore, T.M., Paoli, S.: A Thomason model structure on the category of small \(n\)-fold categories. Algebraic Geom. Topol. 10(4), 1933–2008 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Fiore, T.M., Paoli, S., Pronk, D.: Model structures on the category of small double categories. Algebraic Geom. Topol. 8(4), 1855–1959 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Gabriel, P., Zisman, M.: Calculus of Fractions and Homotopy Theory. Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 35. Springer-Verlag New York, Inc., New York (1967)CrossRefGoogle Scholar
  17. 17.
    Geisser, T., Hesselholt, L.: Topological cyclic homology of schemes. In: Algebraic \(K\)-Theory (Seattle, WA, 1997), Volume 67 of Proc. Sympos. Pure Math., pp. 41–87. Amer. Math. Soc., Providence (1999)Google Scholar
  18. 18.
    Goerss, P.G., Jardine, J.F.: Simplicial Homotopy Theory. Modern Birkhäuser Classics. Birkhäuser, Basel (2009). (Reprint of the 1999 edition) CrossRefGoogle Scholar
  19. 19.
    Grayson, D.R.: Exact sequences in algebraic \(K\)-theory. Ill. J. Math. 31(4), 598–617 (1987)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Grayson, D.R.: The additivity theorem in algebraic \(K\)-theory. Doc. Math. 16, 457–464 (2011)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Hovey, M.: Model Categories, Volume 63 of Mathematical Surveys and Monographs. American Mathematical Society, Providence (1999)Google Scholar
  22. 22.
    Jones, K.C., Kim, Y., Mhoon, A.H., Santhanam, R., Walker, B.J., Grayson, D.R.: The additivity theorem in \(K\)-theory. K-Theory 32(2), 181–191 (2004)Google Scholar
  23. 23.
    Joyal, A.: Quasi-categories and Kan complexes. J. Pure Appl. Algebra 175(1–3), 207–222 (2002). (Special volume celebrating the 70th birthday of Professor Max Kelly) MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Joyal, A.: The Theory of Quasi-Categories and Its Applications. Quadern 45, Vol. II, Centre de Recerca Matemàtica Barcelona. (2008).
  25. 25.
    Lurie, J.: Higher Topos Theory, Volume 170 of Annals of Mathematics Studies. Princeton University Press, Princeton (2009)Google Scholar
  26. 26.
    Lurie, J.: Higher algebra. Preprint, version September 18, (2017).
  27. 27.
    Maltsiniotis, G.: La \(K\)-théorie d’un dérivateur triangulé. In: Davydov, A., Batanin, M., Johnson, M., Lack, S., Neeman, A. (eds.) Categories in Algebra, Geometry and Mathematical Physics, Volume 431 of Contemp. Math., pp. 341–368. Amer. Math. Soc., Providence (2007)Google Scholar
  28. 28.
    May, J.P.: Simplicial Objects in Algebraic Topology. Chicago Lectures in Mathematics. University of Chicago Press, Chicago (1992). (Reprint of the 1967 original) Google Scholar
  29. 29.
    McCarthy, R.: On fundamental theorems of algebraic \(K\)-theory. Topology 32(2), 325–328 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Muro, F., Raptis, G.: A note on \(K\)-theory and triangulated derivators. Adv. Math. 227(5), 1827–1845 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Muro, F., Raptis, G.: \(K\)-theory of derivators revisited. Preprint (2014)Google Scholar
  32. 32.
    Neeman, A.: The connection between the \(K\)-theory localization theorem of Thomason, Trobaugh and Yao and the smashing subcategories of Bousfield and Ravenel. Ann. Sci. École Norm. Sup. (4) 25(5), 547–566 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Neeman, A.: Triangulated Categories, Volume 148 of Annals of Mathematics Studies. Princeton University Press, Princeton (2001)Google Scholar
  34. 34.
    Pieper, M.: Algebraic \(K\)-Theory and Quasi-Categories. Master’s thesis, Universität Bonn (2013)Google Scholar
  35. 35.
    Quillen, D.: Higher algebraic \(K\)-theory. I. In: Bass, H. (ed.) Algebraic \(K\)-Theory, I: Higher \(K\)-Theories (Proc. Conf., Battelle Memorial Inst., Seattle, Wash., 1972). Lecture Notes in Math., vol. 341, pp. 85–147. Springer, Berlin (1973)Google Scholar
  36. 36.
    Riehl, E.: Categorical Homotopy Theory, Volume 24 of New Mathematical Monographs. Cambridge University Press, Cambridge (2014)CrossRefGoogle Scholar
  37. 37.
    Riehl, E., Verity, D.: The 2-category theory of quasi-categories. Adv. Math. 280, 549–642 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Riehl, E., Verity, D.: Completeness results for quasi-categories of algebras, homotopy limits, and related general constructions. Homol. Homot. Appl. 17(1), 1–33 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Rognes, J.: A spectrum level rank filtration in algebraic \(K\)-theory. Topology 31(4), 813–845 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Rognes, J.: Lecture notes on algebraic \(K\)-theory. Version dated April 29, (2010).
  41. 41.
    Staffeldt, R.E.: On fundamental theorems of algebraic \(K\)-theory. K-Theory 2(4), 511–532 (1989)Google Scholar
  42. 42.
    Thomason, R.W., Trobaugh, T.: Higher algebraic \(K\)-theory of schemes and of derived categories. In: Cartier, P., Illusie, L., Katz, N.M., Laumon, G., Manin, Y.I., Ribet, K.A. (eds.) The Grothendieck Festschrift, Volume 88 of Progr. Math. vol. III, pp. 247–435. Birkhäuser Boston, Boston (1990)Google Scholar
  43. 43.
    Waldhausen, F.: Algebraic \(K\)-theory of spaces. In: Algebraic and Geometric Topology (New Brunswick, NJ, 1983), Volume 1126 of Lecture Notes in Math., pp. 318–419. Springer, Berlin (1985)Google Scholar
  44. 44.
    Zakharevich, I.: Scissors Congruence and K-Theory. PhD thesis, Massachusetts Institute of Technology (2012)Google Scholar

Copyright information

© Tbilisi Centre for Mathematical Sciences 2018

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of Michigan-DearbornDearbornUSA
  2. 2.NWF I-MathematikUniversität RegensburgRegensburgGermany
  3. 3.Mathematisches Institut der Universität Bonn, Bonn International Graduate School-BIGSBonnGermany

Personalised recommendations